Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 29, NWS Blacksburg, VA

May 6, 2022Floyd County, Franklin County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2022, 7:20 PM EDT for Floyd County, Franklin County, Patrick County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2022, 7:20 PM EDT (23:20 UTC)
Expired
May 6, 2022, 8:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, VA, Franklin County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:32 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 6, 2:39 PM EDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
239 PM EDT Fri May 6 2022

.SYNOPSIS...
Low pressure was over the Mid Mississippi and Tennessee Valleys
this afternoon with a front extending from the low into the
Carolinas. This low will track slowly east tonight and Saturday
bringing several periods of showers and thunderstorms through
Sunday. As the low moves offshore, high pressure builds in with
drier and warmer weather for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Severe thunderstorms remain a threat this afternoon into tonight.

Tornado Watch 186 in effect until 8 pm.
Tornado Watch 187 in effect until 10 pm.

Several rounds of convection expected this afternoon into tonight.
Scattered showers and thunderstorms will develop along and ahead of
the cold front as it moves east tonight into Saturday. Strong to
severe are possible this afternoon into tonight. Locally enhanced
low level shear along the warm front will elevate the threat of a
tornado this afternoon. Overall helicity of 200/300 m2/s2 and
Convective Available Potential Energy in the 1000-2000 J/Kg range
support the severe threat. Pockets of low clouds and fog will
develop overnight especially where it rains. Low temperatures will
be in the upper 40s in the mountains to the mid 50s in the piedmont.
A closed upper level low will slowly directly overhead Saturday.
This low should steepen the lapse rates aloft and continue to bring
showers through Saturday with maybe a few thunderstorms in the
afternoon. High temperatures Saturday will climb into the lower 50s
in the mountains to the lower 70s in the piedmont.

Moderate confidence in the Near Term Forecast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

Dry conditions return for the start of the week...

A closed upper level low will be just north of the area and then
track eastward, heading off the coast of the Delmarva Peninsula by
Sunday morning. Upper level ridging starts building into the area,
extending from the Gulf of Mexico up near the Great Lakes. These two
features establish decent north/northeasterly flow at 500mb.

At the surface, the low pressure center slowly moves off to the
North Carolina coast by Saturday night, and with it, decreasing our
chances of showers and storms by the nighttime hours. Surface high
pressure will sit to the north of the surface low in Eastern Canada,
setting up a blocking pattern for the beginning of the week. Winds
on the order of 10 to 20 mph from the north/northeast will dominate
Sunday into Monday as we sit between these two features.

Temperatures are a bit cooler for this period, thanks to the
northerly flow, but we do stay dry through this period once the low
pressure system moves offshore by Saturday evening.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 230 PM EDT Friday...

Another round of shower and storm chances later in the week...

The influence of the surface high pressure sitting to our north will
keep us dry for the middle of the week. However, the surface low
pressure that will have crossed the area on Saturday will continue
to spin off the coast of the Southeastern US. By the end of the
week, this will drift back westward, getting closer to the coast. As
it approaches for the second half to end of the week, it will
increase the possibility of another round of associated showers and
storms. However, models differ in when the low will get close enough
to the coast to bring the precipitation chances.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

Low pressure was over the Mid Mississippi Valley with a front
extending from the low into the Carolinas will track east this
afternoon into Saturday. Winds will be out of the east to
southeast on the north side of this boundary. As the front lifts
north through the region the wind will turn to the southwest.
Scattered showers and thunderstorms will develop ahead of the
front. The most likely of timing of thunderstorms based on many
Hi- Res convective allowing models is from 19Z/3PM through
03Z/11PM. Strong gusty wind and large hail are possible this
afternoon and evening, especially in central and eastern
Virginia and North Carolina.

Average confidence on ceiling, visibility and wind.
Below average confidence on timing of thunderstorms this
afternoon and evening at any specific airport.

Extended Aviation Discussion...

A deep upper low will bring several rounds of showers with
associated MVFR conditions for the Saturday and Sunday.Late
night and early morning IFR/LIFR fog will be possible,
especially where it rains. Clouds will remain Monday and Tuesday
with sub-VFR ceilings still likely but dry weather is expected.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/KK
Hazardous weather outlook, May 6, 2:48 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Fri May 6 2022

VAZ020-WVZ507-508-071900-
Bath-Eastern Greenbrier-Western Greenbrier-
248 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms through this
evening with wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059-
WVZ042>044-071900-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Local storm report, May 6, 6:54 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 NNE SALTVILLE         36.88N 81.76W
05/06/2022  E0.25 INCH       SMYTH              VA   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN AND AROUND THE
            SALTVILLE AREA. IN SOME CASES IT WAS COATING
            THE GROUND.

&&

EST
Local storm report, May 6, 6:56 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             CHILHOWIE               36.80N 81.68W
05/06/2022  E0.25 INCH       SMYTH              VA   EMERGENCY MNGR

            PEA TO NICKEL SIZE HAIL REPORTED COATING THE
            GROUND AROUND CHILHOWIE.

&&

EST
Local storm report, May 6, 7:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     CHILHOWIE               36.80N 81.68W
05/06/2022                   SMYTH              VA   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN DUE TO
            THUNDERSTORM WINDS AROUND CHILHOWIE.

&&

EST
Local storm report, May 6, 7:07 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     1 W MARION              36.83N 81.52W
05/06/2022                   SMYTH              VA   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN DUE TO
            THUNDERSTORM WINDS IN MARION.

&&

EST
Local storm report, May 6, 7:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     2 NNE ADWOLF            36.81N 81.57W
05/06/2022                   SMYTH              VA   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN DUE TO
            THUNDERSTORM WINDS ALONG INTERSTATE 81
            BETWEEN CHILHOWIE AND MARION.

&&

EST
Local storm report, May 6, 7:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             2 SE WYTHEVILLE         36.94N 81.06W
05/06/2022  E0.75 INCH       WYTHE              VA   CO-OP OBSERVER

            PEA TO MARBLE HAIL. HALF INCH DEEP
            ACCUMULATION ON THE GROUND.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:38 AM EDTSpecial Weather StatementRNKCity of Danville22 min
May 6, 10:11 AM EDTSpecial Weather StatementRNKHalifax34 min
May 6, 1:33 PM EDTSpecial Weather StatementRNKTazewell42 min
May 6, 3:21 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Giles54 min
May 6, 5:04 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell56 min
May 6, 5:47 PM EDTSevere Thunderstorm WarningRNKSmyth37 min
May 6, 6:08 PM EDTSevere Thunderstorm WarningRNKBland, Wythe52 min
May 6, 6:22 PM EDTSpecial Weather StatementRNKPittsylvania38 min
May 6, 6:26 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Tazewell, Wythe3 hr
May 6, 6:29 PM EDTTornado WarningRNKWythe31 min
May 6, 6:47 PM EDTSpecial Weather StatementRNKCraig, Pulaski, City of Radford58 min
May 6, 6:55 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe49 min
May 6, 7:15 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, City of Radford60 min
May 6, 7:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington65 min
May 6, 7:27 PM EDTSpecial Weather StatementRNKWythe33 min
May 6, 7:36 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax22 min
May 6, 7:40 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem65 min
May 6, 7:40 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick65 min
May 6, 2:47 PM EDTSpecial Weather StatementRNKYadkin43 min
May 6, 3:16 PM EDTTornado WarningRNKYadkin13 min
May 6, 4:12 PM EDTSpecial Weather StatementRNKRockingham33 min
May 6, 4:20 PM EDTSpecial Weather StatementRNKCaswell25 min
May 6, 4:26 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham64 min
May 6, 4:44 PM EDTSpecial Weather StatementRNKRockingham31 min
May 6, 4:59 PM EDTTornado WarningRNKCaswell31 min
May 6, 6:04 PM EDTSpecial Weather StatementRNKSurry, Yadkin26 min
May 6, 6:26 PM EDTTornado WarningRNKYadkin11 min
May 6, 6:41 PM EDTSevere Thunderstorm Warning Considerable damage threatRNKAshe, Watauga64 min
May 6, 6:43 PM EDTSpecial Weather StatementRNKYadkin32 min
May 6, 6:49 PM EDTTornado WarningRNKStokes26 min
May 6, 6:59 PM EDTTornado WarningRNKSurry, Yadkin15 min
May 6, 7:10 PM EDTTornado WarningRNKRockingham, Stokes35 min
May 6, 7:22 PM EDTSevere Thunderstorm WarningRNKStokes, Surry53 min
May 6, 7:33 PM EDTTornado Warning Tornado observedRNKRockingham27 min
May 6, 7:55 PM EDTSpecial Weather StatementRNKWilkes35 min
May 6, 7:55 PM EDTTornado Warning Tornado observedConsiderable damage threatRNKCaswell, Rockingham35 min
May 6, 1:03 PM EDTSpecial Weather StatementRNKGreenbrier27 min
May 6, 2:04 PM EDTSpecial Weather StatementRNKSummers26 min
May 6, 2:23 PM EDTSpecial Weather StatementRNKGreenbrier52 min
May 6, 2:41 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe34 min
May 6, 5:47 PM EDTSpecial Weather StatementRNKMercer28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.